Ask a doctor

How Should I Deal with Bumps and Bruises After Restylane?

I had a Facial Plastic Surgeon inject this filler under my eyes on September 5th, and they've caused certain bumps and bruises. I've had to hide since, wondering how to deal with them. Should I massage them to even them out? I'm very desperate. It was a very expensive treat for myself after 2 years of tragedy and illness, and I did this in anticipation of an event abroad that I've been working towards for 10 years. I am desperate beyond words. Please help me out.

Doctor Answers (18)

Always be careful with injections around the eyes

+5

J.J.,

Injections around the eyes should always be done by someone with extensive injection experience. However, even with experienced injectors, you may get a bump or lump. This may be due to the injected material, a reaction to the material, a bruise, or just swelling.

If the area does not smooth out over a few weeks, then it may be necessary to inject the area with a special medication (hyaluronidase) which will help dissolve the product. The hyaluronidase breaks apart the hyaluronic acid which is found in Restylane and Juvederm products.

Good luck and hopefully you will have a nice trip abroad.

New York Plastic Surgeon
5.0 out of 5 stars 52 reviews

Restylane and Bruising

+4

J.J. - I'm sorry that you are experiencing bruising and bumps to your treatment area.  I am sure it is causing distress.  First, please know that it is normal to experience some bruising and swelling after a Restylane or dermal-filler treatment. Even experienced practitioners will see lumps or bumps after injection. In some cases of over-correction, asymmetry, or undesirable bumps, a product called Wydase (a Hyaluronidase enzyme) can be used to soften and encourage breakdown of the injected filler. Ask your treating physician about this option.

I would not recommend massaging out the bumps without seeing a physician to evaluate you. This could further cause swelling and push the filler before it's set.

If you are planning for a special event, schedule your appointment approximately 10 to 14 days prior, to ensure that you are looking your best.

Always make sure that you choose a physician that has the appropriate credentials, experience, and patient before/after photographs for the area you want to treat. 

To minimize bruising for future treatments, stop taking aspirin, vitamin E, fish-oil, St. John's Wort, and Motrin 2-weeks prior to your appointment. You may also want to try Arnica (oral and topical) pre- and post-treatment. Arnica is available over-the-counter at your local drug/healthfood store.

Best wishes,

David C. Mabrie, M.D., FACS

Web reference: http://www.yourfaceinourhands.com/plastic-surgery/dermafillers-eyes.cfm

Bay Area Facial Plastic Surgeon
5.0 out of 5 stars 52 reviews

Restylane under the eyes

+3

Restylane under the eyes can leave bumps which typically are small collections of Restylane secondary to the very thin nature of the under eye skin.

Bruising typically will resolve on its own. The bumps may not. Your treating physician can treat these with Hyaluronidase. However you may still have some unevenness that only time will fix.

I hope this helps.

San Francisco Plastic Surgeon
4.5 out of 5 stars 20 reviews

Curing bumps and bruises after Restylane.

+3
You need to think of bumps and bruises as being quite different. Some bruising after Restylane injection is fairly common and can sometimes last several days. It is always gone by one week and is easily covered with a little makeup.
Bumps are caused by too much Restylane being injected in one area, and perhaps too superficially. Bumps should be very rare and they should be tiny when they do occur. Bumps do tend to fade over two or three months as the Restylane dissolves, and the very rare persistent bump can be treated by injecting a medication called Hyaluronidase.
Manhattan Plastic Surgeon
5.0 out of 5 stars 9 reviews

The lower lid skin is the thinnest skin in the body and...

+3
The lower lid skin is the thinnest skin in the body and placement of filler there must be done carefully to avoid exactly what has happened. Massage in this area works well. What you are trying to do is spread or flatten the product by pressing it against the bone with the pad of your finger. If you are unable to do this on your own, you should return to the physician who placed this so that he may help you.
If massage fails than and you are unable to achieve a good contour, I would inject hyaluronidase to dissolve the product. Your appearance at this long awaited event is more important right now than the money you spent on this product. At least there is a simple solution to this problem.
I wish you good luck

Web reference: http://www.drrobkessler.com/non-surgical/restylene

Orange County Plastic Surgeon
5.0 out of 5 stars 78 reviews

There is unfortunately no easy answer to this question. ...

+3

There is unfortunately no easy answer to this question. The ability to heal after injection of fillers depends on several factors:

The type of filler used

The location of injection

The amount injected

The technique of injection

The patient's inherent ability to heal or tendency toward bruising

I have found that of all injection sites, the lower eyelid is the least forgiving, requires the most experience to inject, and even in the best of hands, will take the longest for the bruising and swelling to subside. I warn my patients about this so that they can make appropriate plans in terms of the timing of their procedure.

A couple of thoughts as to what may help:

First, speak to your surgeon. Even if you are unhappy with him/her or the result, this individual will know your particular situation far better than anyone else. Likely, he or she will want to keep a close eye on things in light of how disappointed you are with the result so far.

Massage, ice, elevate and time are all options, but you need to discuss this with your surgeon first.

Finally, the right makeup can be a wonderful tool to improve the appearance of things until the bruising and swelling calm down. I would recommend a mineral based product like Jane Erydale-- if you have never used it, you may be amazed at what a nice job it can do.

I wish you all the best of luck,

Dr. S

Seattle Plastic Surgeon
5.0 out of 5 stars 85 reviews

Bruising is a common occurrence after injection...

+2

Bruising is a common occurrence after injection especially around the eyes. Unfortunately, because the eyelid skin is very thin, you may see or feel lumps or bumps. I always tell patients that for the first few days they can massage the area to flatten this out. If it doesn't flatten by massage at this point, then some physicians will either make a small nick in the skin to express the product or inject a little hyaluronidase to basically dissolve the filler.

Manhattan Plastic Surgeon
4.5 out of 5 stars 14 reviews

Some bumps can be reversed

+2

Any filler can cause swelling or bruising. usually this is avoided or minimized by avoiding aspirin, ibuprofen or other medications that can worsen bleeding, using ice prior to and immediately after injection and by having a doctor with a good injection technique. Sometimes despite all best efforts there will be bruising. The usual bruise can last 3-7days depending upon the patient. Swelling from fillers usually subsides over 2-3 days.

If there are bumps or lumps that persist beyond the first week or if you see a bluish color to the skin, you should consider that they are from too much filler or filler placed too close to the skin surface. In these situations you can reverse or diminish the bumps using an enzyme called hyaluronidase. NOTE - This only works for hyaluronic acid fillers ( Restylane, Juvederm etc). A small amount of this enzyme injected into the bump will dissolve the excess product and soften the lump.

If you think this is your case then consult your physician for evaluation and possible injection with hyaluronidase.

Beverly Hills Dermatologic Surgeon
5.0 out of 5 stars 1 review

Bruisestick for bruising after injections

+1

I advise my patients to begin treatment with Bruisestick ointment after injections to minimize bruising and swelling after a procedure. Raffy Karamanoukian Los Angeles

Web reference: http://kareskin.com/product-detail/11/bruisestick-arnica-ointment.aspx

Los Angeles Plastic Surgeon
5.0 out of 5 stars 43 reviews

What to do about bumps after HA fillers such as Restylane

+1

JJ

sorry to hear about your distress and the story is not uncommon though I will say it may have nothing to do with the skill of the person who injected you. This does happen patients from time to time. Most immediately you can melt it was something called "wydase" or "vitrase" which is an enzyme that will melt this particular type of filler immediately. Massage and some patients can help and just be patient. Occasionally, if somebody is injecting the tear trough right under your eyes they have neglected to treat any flatness or lack of volume in your midface or the anterior cheek right below the tear trough. If this area needs to be treated and is missed the treatment and the tear trough really stands out. As injectors and facial plastic surgeons we have all had patients who have bruised and then a bit lumpy. In your case it sounds a little more dramatic. Don't be too discouraged and just try to get it reversed for now.

Bay Area Facial Plastic Surgeon
5.0 out of 5 stars 33 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...